How To Prevent Acne After Going Off The Pill – Dr. Lara Briden

Dear Menstruation Mechanic, Dr. Lara Briden:

When coming off of birth control, are there any recommendations you could give as far as supplements that can help with skin? I had cystic acne before getting on the pill and I want to maintain decent skin during this detox process. I know that hormonal birth control depletes lots of essential nutrients so I want to do the best to balance that out.”

Cindy

*****

Dear Cindy,

You’re smart to think about your skin before you actually stop hormonal birth control. Acne is the most common symptom of Pill-withdrawal, and it can get pretty bad–even for women who never had a skin problem before!

What Causes Post-Pill Acne?

Hormonal birth control works for skin because it suppresses skin oils (sebum) to “childhood levels”. That’s a bit frightening when you think about it, because adults are supposed to have a lot more sebum than children. Your skin reacts to this abnormal situation by up-regulating its sebum production, and unfortunately, that upregulation persists even once the Pill is stopped. The result is post-Pill overproduction of sebum, and post-Pill acne (see diagram below).

flowchart.png

Post-pill acne is essentially a withdrawal from birth control’s strong sebum-suppressing drugs: ethinylestradiol, cyproterone, and drospirenone. It’s also affected by a natural surge in androgens (male hormones) that occurs when going off hormonal birth control.

Post-Pill acne usually peaks about 3-9 months off the Pill, which is just about when many women give up, and go back on hormonal birth control.

So, what can you do about it?

How To Prevent and Treat Post-Pill Acne

For best results, start treatment at least two months before you come off the Pill. That way, your skin will be less reactive, and better able to withdraw from the drugs.

  • Avoid cow’s dairy. Dairy causes acne. That’s what the research tells us, and that’s what I’ve seen in clinic again and again for nearly two decades. Dairy-free diet is usually the most important treatment.
  • Avoid concentrated fructose (sugar). Sugar causes acne because itspikes a hormone called IGF-1. Concentrated fructose includes all desserts, honey, fruit juice, and dried fruit. Whole fresh fruit is usually okay in moderation.
  • Consider supplementing zinc. Zinc reduces keratin production, so it keeps pores open. It also kills bacteria, and reduces testosterone. And as you point out Cindy, zinc is one of the nutrients depleted by hormonal birth control!
  • Consider supplementing DIM (diindolymethane). DIM is a phytonutrient from broccoli. It works for skin because it block androgens (male hormones) at the skin receptors.

Even with the best treatment, some post-Pill acne is usually unavoidable. Take heart and remember: It will worsen for a few months, but then it should start to improve. Continue the treatment until your skin is better, and then you shouldn’t need the supplements anymore.

Please see my book “Period Repair Manual” for more treatment ideas and the Daysy Blog.

 

Dr. Lara Briden is a naturopathic doctor. She currently practices at Sensible-Alternative Hormone Clinic in Sydney, Australia. She is also the author of the popular troubleshooting guide, “Period Repair Manual.”

For Daysy, Dr. Briden is “The Menstruation Mechanic,” answering your questions on everything to do with your menstrual cycle. For more on her work go to LaraBriden.com.  In today’s post, Dr. Briden tackles the topic of stopping the acne some women can experience after going off the birth control pill.

Share on Facebook16Share on Google+0Tweet about this on TwitterShare on LinkedIn0Share on Tumblr0Email this to someone

One Comment on "How To Prevent Acne After Going Off The Pill – Dr. Lara Briden"

  1. Yara September 19, 2016 at 10:07 am ·

    This is so helpful! Even for a long-term beauty regimen it’s good to keep these in mind.

Comments are now closed for this article.

UA-26421156-1